Oklahoma, 2003

Tornado and Hail in Oklahoma, April 19, 2003

April 19, 2003 · NWS OUN · 29 events in 6 counties and zones

25 hail, 2 thunderstorm wind, 1 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 19, 10:11 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 19, 10:11 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT SAT APR 19 2003

FIRST ROUND OF CONVECTION HAS EXITED THE AREA.  ONE PART OF THE
SECOND ROUND IS BEGINNING TO DEVELOP NORTH OF THE FRONT IN SOUTHWEST
KANSAS.  SURFACE LOW IS IN THE TEXAS PANHANDLE BETWEEN PERRYTON AND
BORGER.  DRYLINE HAS PUSHED THROUGH CDS AND ABI SO IT PROBABLY LIES
ACROSS MY FAR SOUTHWEST COUNTIES.  THERE IS AN AXIS OF PRESSURE
FALLS FROM NORTH CENTRAL OKLAHOMA SOUTH TO BETWEEN WICHITA FALLS AND
GAINESVILLE.

WILL BE UPDATING ZONES TO REMOVE MORNING POPS.  AT THE MOMENT WILL
LEAVE AFTERNOON POPS ALONE WITH HIGHEST POPS NORTH IN VICINITY OF
THE COLD FRONT.  UNSURE OF SPECIFIC TIMING OF ANY AFTERNOON
REDEVELOPMENT ALONG THE DRYLINE... BUT WILL CONTINUE TO ANALYZE THE
SITUATION.  .26.

--------------------------
520 AM CDT SAT APR 19 2003

WILL GO AHEAD AND ISSUE FIRE WEATHER WATCH FOR SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS. VERY DRY CONDITIONS EXPECTED THIS AFTERNOON
BEHIND DRY LINE. DESPITE MODERATE TO HEAVY RAIN THIS MORNING...
DRYING OF FINE FUELS WILL INCREASE FIRE DANGER.

--------------------------------------

SIG WEATHER EXPECTED TO CONTINUE INTO THIS EVENING. CURRENT WAVE OF
SEVERE STORMS EXPECTED TO MOVE OUT OF THE AREA LATER THIS
MORNING...WITH ANOTHER ROUND EXPECTED THIS AFTERNOON INTO THE
EVENING HOURS. SHORT TERM MODEL SOLUTIONS POINT TO SIGNIFICANT
WEATHER THIS AFTERNOON ALONG/EAST OF INTERSTATE 35. WILL NEED TO
RE-EVALUATE THIS ONCE MORNING ACTIVITY MOVES OUT AND MESOSCALE
FEATURES ARE ANALYZED. SEE LATEST DISCUSSIONS/OUTLOOKS FROM SPC AND
OUR HAZARDOUS WEATHER OUTLOOK FOR PERTINENT DETAILS.

WITH ONGOING WEATHER...NOT MUCH EMPHASIS/TIME FOR EXTENDED PERIODS.
QUICK LOOK AT LATEST RUN OF GFS AND ECMWF APPEAR TO SLOW PROGRESSION
OF STORM SYSTEM TOWARD THE MIDDLE OF NEXT WEEK. CURRENT FORECAST HAS
THIS IN HAND AND BLENDS WELL WITH SURROUNDING GRIDS. NO SIG CHANGES
EXPECTED FOR OUT PERIODS. CURRENT TEMPERATURE NUMBERS ARE SEVERAL
DEGREES WARMER THAN GUIDANCE...BUT SEEM REASONABLE AND BLEND WELL
WITH SURROUND OFFICES.

WIDESPREAD RAIN ACTIVITY WILL PRECLUDE RED FLAG WARNING AND/OR FIRE
WEATHER WATCH. DAY SHIFT WILL RE-EVALUATE SITUATION LATER THIS
MORNING FOR POST DRY LINE AREAS.

FCSTID = 11
OKC   79  48  68  46 / 100  40   0   0
HBR   79  46  68  44 /  40  20   0   0
SPS   83  49  73  47 /  80  10   0   0
GAG   68  42  66  39 /  80  40   0   0
PNC   73  46  66  44 / 100  60   0   0
DUA   82  53  73  49 /  80  40   0   0

.OUN...
OK...FIRE WEATHER WATCH THIS AFTERNOON OKZ033>039-044-045.
TX...FIRE WEATHER WATCH THIS AFTERNOON TXZ083>090.
Hazardous weather outlook, Apr 19, 11:00 AM CST, 1 hour 58 minutes before
OKZ004>048-050>052-TXZ083>090-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE.  THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.

TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY.  THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON.  STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.

AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY.  AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP.  INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.

SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE.  CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.

THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.

THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS.  THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.  PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

.26.

In the hours before

Local storm report, Apr 19, 7:20 AM CST, 5 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    9 NW DUNCAN               OK   1.25 INCH HAIL
04/19/03   STEPHENS                       REPORTED BY PUBLIC
Local storm report, Apr 19, 8:34 AM CST, 4 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    4 E HULEN                 OK   .75 INCH HAIL
04/19/03   COTTON                         NWS COOP OBSERVER

FM
Local storm report, Apr 19, 9:10 AM CST, 3 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    MARSHALL                  OK   .75 INCH HAIL
04/19/03   LOGAN                          NWS COOP OBSERVER

FM
Special weather statement, Apr 19, 12:24 PM CST, 34 minutes before
OKZ005-191845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
124 PM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF AVARD AT 124
PM CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING
WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, Apr 19, 12:41 PM CST, 17 minutes before
OKZ005-006-191900-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CARMEN AT 141 PM
CDT...MOVING NORTH AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED NEAR AVARD...ALVA AND GREAT SALT PLAINS LAKE.

ANY OF THESE STORM MAY INTENSIFY AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA...
SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Alfalfa

When
April 19, 12:58 PM CST
Where
Alfalfa County, Lambert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -96.900

Hail, Alfalfa

When
April 19, 1:31 PM CST
Where
Alfalfa County, 1 mi N of Cherokee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -97.217

Hail, Alfalfa

When
April 19, 1:33 PM CST
Where
Alfalfa County, 2 mi N of Cherokee
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Hail, Alfalfa

When
April 19, 2:00 PM CST
Where
Alfalfa County, 10 mi N of Cherokee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -98.233

Hail, Woodward

When
April 19, 2:35 PM CST
Where
Woodward County, Mooreland
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.683, -98.417

Thunderstorm Wind, Woodward

When
April 19, 2:49 PM CST
Where
Woodward County, 8 mi W of Woodward
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.350

Wind was measured by Woodward AWOS.

Hail, Woodward

When
April 19, 2:50 PM CST
Where
Woodward County, Ft Supply
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -98.350

Hail, Alfalfa

When
April 19, 2:55 PM CST
Where
Alfalfa County, 10 mi E of Byron
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -98.350

Hail, Grant

When
April 19, 2:55 PM CST
Where
Grant County, 8 mi S of Manchester
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.433, -99.200

Hail, Grant

When
April 19, 3:20 PM CST
Where
Grant County, Wakita
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -99.550

Hail, Woods

When
April 19, 3:20 PM CST
Where
Woods County, 7 mi SE of Alva
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.583, -99.567

Tornado, Alfalfa

When
April 19, 3:40 PM CST
Where
Alfalfa County, 7 mi NNW of Jet
Rating
F0
Path length
0.2 mi
Path width
80 yd
Reported by
STORM CHASER
Coordinates
36.900, -97.067

A storm chaser videoed this short-lived tornado. No damage was reported.

Thunderstorm Wind, Grant

When
April 19, 3:45 PM CST
Where
Grant County, 2 mi S of Medford
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.900, -98.100

Wind was reported at Highway 81.

Hail, Alfalfa

When
April 19, 3:45 PM CST
Where
Alfalfa County, Ingersoll
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -98.033

Hail, Grant

When
April 19, 3:48 PM CST
Where
Grant County, 12 mi N of Medford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.917

Hail, Grant

When
April 19, 4:20 PM CST
Where
Grant County, 5 mi W of Medford
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.733, -98.583

Hail, Grant

When
April 19, 4:30 PM CST
Where
Grant County, 5 mi N of Medford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -97.733

Hail, Grant

When
April 19, 4:30 PM CST
Where
Grant County, Renfrow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -98.383

Hail, Grant

When
April 19, 4:35 PM CST
Where
Grant County, 5 mi E of Medford
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.983, -97.733

Hail, Grant

When
April 19, 4:51 PM CST
Where
Grant County, Deer Creek
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.817, -97.817

Hail, Kay

When
April 19, 4:55 PM CST
Where
Kay County, 2 mi W of Braman
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.883, -97.733

Hail, Kay

When
April 19, 5:07 PM CST
Where
Kay County, 5 mi SE of Braman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.917, -97.650

Hail, Kay

When
April 19, 5:11 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.817, -97.650

Hail, Kay

When
April 19, 5:13 PM CST
Where
Kay County, 5 mi NE of Blackwell
Measured
1.15 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.933, -97.333

Hail, Kay

When
April 19, 5:14 PM CST
Where
Kay County, Braman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -97.517

Hail, Kay

When
April 19, 5:15 PM CST
Where
Kay County, Newkirk
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.933, -97.367

Hail, Kay

When
April 19, 5:35 PM CST
Where
Kay County, 1 mi NW of Newkirk
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.267

Hail, Kay

When
April 19, 5:50 PM CST
Where
Kay County, 12 mi NE of Newkirk
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

Lightning, Bryan

When
April 19, 8:30 PM CST
Where
Bryan County, Calera
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.883, -97.050

A woman was killed when she was struck by lightning as she was walking to her car.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Alfalfa2003-04-2336FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352732, 5352733, 5352734, 5352735, 5350621, 5350622, 5350623, 5350624, 5350625, 5350626, 5350627, 5351057, 5351040, 5351041, 5351042, 5351043, 5351044, 5351045, 5351046, 5351047, 5351048, 5351049, 5351050, 5351055, 5351051, 5351052, 5351053, 5351054, 5351056.